WebMD Medical News
Laura J. Martin, MD
May 5, 2011 -- In an effort to make sure children take medications in proper doses, the FDA has issued final guidance to companies that make, distribute, and sell liquid over-the-counter drugs that are packaged with droppers, syringes, spoons, and cups.
The FDA says it issued the guidance because of continuing concerns about the potential for accidental overdoses resulting from the use of cups, spoons, or other devices with markings that are confusing, unclear, or inconsistent with directions on labels.
“Accidental medication overdose in young children is an increasingly common but preventable public health problem,” Karen Weiss, MD, program director of the FDA’s Center for Drug Evaluation and Research’s Safe Use Initiative, says in a news release.
The guidelines offer these tips to parents and caregivers of infants or young children:
The guidelines describe how clearly marked and easy-to-use dosage delivery devices can minimize the risk of unintentional overdose when children are treated with over-the-counter liquid medication for conditions such as cough, cold, pain, and digestion problems.
The FDA says in a news release that the recommendations to companies include:
People who have questions about dosage delivery devices or how to measure medicines should contact a doctor, pharmacist, or other health care professional. The FDA says health professionals and patients should report adverse events, side effects, or product quality problems to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
SOURCE:News release, FDA.
Here are the most recent story comments.View All
WTVQ.com supports children's privacy rights. All persons under the age of 13 MUST have parental permission to use this website and direct parental supervision is strongly recommended.